West Virginia, 2011

Hail and Damaging Winds in West Virginia, April 8, 2011

April 8, 2011 · NWS RLX · 35 events in 12 counties and zones

An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of this boundary. New convection formed during the early afternoon south of the front. The steering flow was from the northwest at about 35 to 40 mph. Despite the fast flow, hail was the main element, rather than damaging wind gusts.

Behind the first line of convection, a second batch formed in eastern Kentucky and southern West Virginia. This caused some local training across Lincoln County into Logan and Wyoming Counties into the evening hours. The town of Logan measured over 2 inches for one of the heaviest amounts. This rain helped saturate the ground for another rain event, less than 24 hours later, on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 1:45 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 8, 1:45 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT FRI APR 8 2011

.SYNOPSIS...
STATIONARY FRONT ACROSS SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA
WILL MOVE LITTLE THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE SOUTH THIS EVENING. THE FRONT IS EXPECTED TO
MOVE NORTH OF THE AREA SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
STALLED FRONT WILL REMAIN THE STORY MAKER IN THE NEAR TERM AS NOW
FOCUS TURNS TO THUNDERSTORM DEVELOPMENT. ALREADY STORMS BEGINNING TO
FORM IN A LINE PARALLEL TO I64 CORRIDOR FROM CRW TO HTS. EXPECTING
THIS LINE TO DEVELOP BACK INTO KY AND POSSIBLY SOUTHERN OHIO SOUTH
OF THE WARM FRONT. STORM ENVIRONMENT IN KY HAS BEEN PRIMED MOST OF
THE MORNING BY MAINLY CLEAR SKIES BEING ABLE TO HEAT THE BOUNDARY
LAYER AND ELIMINATE THE CAP THAT EXISTED EARLY.

AS STORMS DEVELOP...AND PLOD EASTWARD...EXPECTING THEM TO PRIMARILY
EFFECT SOUTHERN HALF OF CWA WITH POTENTIALLY SEVERE WINDS AND
DAMAGING HAIL. EVEN THOUGH PWS ARE NOT OVERLY IMPRESSIVE...1.2 TO
1.4 INCHES...AND FFG VALUES ARE FAIRLY HIGH...WILL NEED TO REMAIN
VIGILANT WHEN IT COMES TO TRAINING OF INDIVIDUAL CELLS AND WATER
ISSUES.

AFTER STORMS SUBSIDE THIS EVENING...BOUNDARY STICKS AROUND AND WILL
SPARK ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY. EXPECTING THIS
ACTIVITY TO REMAIN FURTHER SOUTH THAN ACTIVITY THIS EVENING. WILL
REMAIN WARM FOR THE EARLY PART OF THE WEEKEND...STUCK FAIRLY CLOSE
TO GUIDANCE IN THAT REGARD.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
5H RIDGE BUILD ACROSS THE OH VALLEY AS TROUGH DIGS INTO THE MIDWEST
PORTION OF THE UNITED STATES SATURDAY AND SUNDAY. BAROCLINIC ZONE
THAT HAS BEEN HANGING AROUND THE PAST FEW DAYS FINALLY SHIFTS NORTH
OF THE  FORECAST AREA AS A WARM FRONT IN RESPONSE TO THE INCREASED
RIDGING. FORECAST AREA WILL REMAIN IN WARM SECTOR...WITH DECENT WAA
CONTINUING INTO THE WEEKEND. MODELS IN FAIRLY CLOSE AGREEMENT IN
HANDLING DEVELOPMENT OF CYCLONE OVER THE MIDWEST SUNDAY NIGHT AND
MONDAY.  COLD FRONT TO CROSS ON MONDAY...AND MODELS SHOW SIMILAR
SOLUTION IN TIMING FRONT ACROSS KY AND WV.

MADE FEW CHANGES TO THE OVERALL FORECAST PACKAGE...WITH GFS SOLUTION
THE PREFERENCE THIS FORECAST PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS.  SYSTEM WILL PUSH EAST
TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY
NIGHT.  THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW
PRESSURE SYSTEM TO BEING TO APPROACH THE AREA.

AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER
ANTICIPATED INTO THURSDAY.  EXPECT PRECIPITATION CHANCES WILL THEN
INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
ACTIVE WEATHER PATTERN BEGINNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS IN OH AND E KY AT FIRST...BECOMING MORE WIDESPREAD
ACROSS EASTERN WV THIS EVENING. THIS SHOULD BRING FREQUENT MVFR IN
SHOWERS AND THUNDERSTORMS WITH OCCASIONAL IFR. STRONG WIND GUSTS
MAY EFFECT SOUTHERN TERMINALS IN STRONG STORMS.

TONIGHT WILL SEE A GRADUAL DECREASE IN ACTIVITY IN THE WV
MOUNTAINS BUT WITH LINGERING MVFR IN STRATOCU AND MIST. ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS MAY APPROACH E KY AND SRN WV
TOWARD DAWN SAT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING THE DETERIORATING CONDITIONS TODAY AND
ITS DURATION COULD VARY FROM TAF FORECAST.  FORMATION OF POST-RAIN
NOCTURNAL FOG TONIGHT MORE SO THAN FCST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  M    M    M    L    M    L    H    H    H    H    H    H
BKW CONSISTENCY  M    L    L    M    M    M    L    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    L    M    M    M    L    M    L
PKB CONSISTENCY  H    M    M    H    H    M    H    H    H    L    L    H
CKB CONSISTENCY  H    L    M    L    L    L    L    L    L    L    L    L

AFTER 18Z SATURDAY...
MVFR AND POSSIBLE IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES IN
THUNDERSTORMS SATURDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM/TAX
NEAR TERM...TAX
SHORT TERM...KMC
LONG TERM...JSH
AVIATION...TAX
Hazardous weather outlook, Apr 8, 2:08 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT FRI APR 8 2011

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
091915-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
308 PM EDT FRI APR 8 2011

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046-
047-091915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-MASON-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
308 PM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 1:16 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT FRI APR 8 2011

WVZ014-015-081900-
KANAWHA WV-PUTNAM WV-
216 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND NORTHERN
KANAWHA COUNTIES...

AT 213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
NITRO...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR NITRO AROUND 230 PM...SOUTH CHARLESTON AROUND
240 PM AND PINCH AROUND 250 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 32 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
113 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 17...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 92 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8205 3852 8138 3823 8143 3837 8205

30
Special weather statement, Apr 8, 2:00 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI APR 8 2011

WVZ015-027-036-037-081945-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
300 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA...NORTHERN
FAYETTE...SOUTHWESTERN CLAY AND SOUTHWESTERN NICHOLAS COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
CHARLESTON...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR POND GAP AROUND 310 PM...SWISS AROUND 320
PM...DRENNAN AROUND 330 PM AND MOUNT NEBO AROUND 340 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 88 AND 89.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3799 8090 3823 8157 3838 8150 3832 8077
      3809 8086 3809 8088 3807 8087

30
Special weather statement, Apr 8, 2:04 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT FRI APR 8 2011

OHZ083-085-086-WVZ007-082000-
GALLIA OH-JACKSON OH-MASON WV-MEIGS OH-
304 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEIGS...NORTHERN
GALLIA...NORTHWESTERN MASON AND SOUTHEASTERN JACKSON COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OAK HILL...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RIO GRANDE AROUND 310 PM...RIO GRANDE AROUND
320 PM...GALLIPOLIS AROUND 330 PM...CHESHIRE AROUND 340 PM AND LAKIN
AROUND 350 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3904 8242 3903 8233 3906 8232 3911 8201
      3880 8200 3882 8257 3884 8258 3885 8263
      3900 8263

30

The radar

The Charleston,WV radar (KRLX), 5 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kanawha

When
April 8, 2:08 PM EST
Where
Kanawha County, 1.11 mi ENE of Spring Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
38.355, -81.710

Thunderstorm Wind, Kanawha

When
April 8, 2:10 PM EST
Where
Kanawha County, 0.97 mi E of Spring Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.350, -81.712

Trees fell onto power lines.

Hail, Kanawha

When
April 8, 2:15 PM EST
Where
Kanawha County, Spring Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -81.730

Hail, Mason

When
April 8, 2:40 PM EST
Where
Mason County, 2 mi E of Point Pleasant
Measured
0.88 in hail
Reported by
Public
Coordinates
38.850, -82.083

Hail, Mason

When
April 8, 3:10 PM EST
Where
Mason County, Ashton
Measured
0.75 in hail
Reported by
Post Office
Coordinates
38.620, -82.170

Hail, Jackson

When
April 8, 3:15 PM EST
Where
Jackson County, Kenna
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.680, -81.650

Hail, Jackson

When
April 8, 3:20 PM EST
Where
Jackson County, 2 mi E of Kentuck
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -81.563

Hail, Wayne

When
April 8, 3:40 PM EST
Where
Wayne County, Wayne
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.220, -82.430

Hail, Kanawha

When
April 8, 3:40 PM EST
Where
Kanawha County, Clendenin
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -81.350

Hail, Lincoln

When
April 8, 4:00 PM EST
Where
Lincoln County, Ranger
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -82.180

Hail, Fayette

When
April 8, 4:20 PM EST
Where
Fayette County, 2 mi NNE of Gauley Bridge
Measured
1 in hail
Reported by
Public
Coordinates
38.197, -81.186

Hail, Logan

When
April 8, 4:21 PM EST
Where
Logan County, 2 mi SW of Chapmanville
Measured
1 in hail
Reported by
Public
Coordinates
37.959, -82.046

Thunderstorm Wind, Logan

When
April 8, 4:23 PM EST
Where
Logan County, 6 mi N of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.937, -82.000

Several trees were blown down.

Hail, Logan

When
April 8, 4:23 PM EST
Where
Logan County, 2 mi N of Mitchell Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
37.929, -82.020

Hail, Raleigh

When
April 8, 4:35 PM EST
Where
Raleigh County, Crab Orchard
Measured
0.88 in hail
Reported by
Public
Coordinates
37.730, -81.230

Hail, Nicholas

When
April 8, 4:36 PM EST
Where
Nicholas County, Summersville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.280, -80.850

Hail, Pocahontas

When
April 8, 4:36 PM EST
Where
Pocahontas County, Marlinton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.220, -80.100

Hail, Raleigh

When
April 8, 4:40 PM EST
Where
Raleigh County, Shady Spg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -81.100

Hail, Raleigh

When
April 8, 4:45 PM EST
Where
Raleigh County, Shady Spg
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -81.100

Hail, Wyoming

When
April 8, 4:55 PM EST
Where
Wyoming County, Cyclone
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.730, -81.680

Hail, Wyoming

When
April 8, 5:00 PM EST
Where
Wyoming County, Oceana
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -81.630

Hail, Wyoming

When
April 8, 5:10 PM EST
Where
Wyoming County, 1.15 mi WSW of Jesse
Measured
1 in hail
Reported by
Public
Coordinates
37.664, -81.600

Hail, Wayne

When
April 8, 6:18 PM EST
Where
Wayne County, Genoa
Measured
0.75 in hail
Reported by
Public
Coordinates
38.120, -82.470

Hail, Lincoln

When
April 8, 6:35 PM EST
Where
Lincoln County, Ranger
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -82.180

Hail, Logan

When
April 8, 7:11 PM EST
Where
Logan County, 3 mi N of Logan
Measured
1 in hail
Reported by
Public
Coordinates
37.893, -82.000

Hail, Logan

When
April 8, 7:11 PM EST
Where
Logan County, 2 mi NNW of Logan
Measured
1.25 in hail
Reported by
Public
Coordinates
37.877, -82.014

Hail, Logan

When
April 8, 7:29 PM EST
Where
Logan County, 2 mi SE of Amherstdale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.760, -81.794

Hail, Logan

When
April 8, 7:30 PM EST
Where
Logan County, 2 mi SW of Amherstdale
Measured
0.88 in hail
Reported by
Public
Coordinates
37.760, -81.846

Hail, Logan

When
April 8, 7:42 PM EST
Where
Logan County, 4 mi E of West Logan
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -81.907

Hail, Wyoming

When
April 8, 7:45 PM EST
Where
Wyoming County, 2 mi NE of Clear Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
37.651, -81.654

Hail, Wyoming

When
April 8, 7:48 PM EST
Where
Wyoming County, Brenton
Measured
1.25 in hail
Reported by
Public
Coordinates
37.600, -81.630

Hail, Wyoming

When
April 8, 7:50 PM EST
Where
Wyoming County, Oceana
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -81.630

Hail, Wyoming

When
April 8, 8:09 PM EST
Where
Wyoming County, 1.41 mi SE of Lynco
Measured
1 in hail
Reported by
Public
Coordinates
37.688, -81.659

Hail, Wyoming

When
April 8, 8:31 PM EST
Where
Wyoming County, Pineville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.580, -81.530

Hail, McDowell

When
April 8, 10:05 PM EST
Where
McDowell County, War
Measured
0.88 in hail
Reported by
Public
Coordinates
37.300, -81.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288166, 288164, 288163, 288169, 288170, 288172, 288173, 288162, 288168, 288174, 288176, 288190, 288189, 288191, 288186, 288175, 288177, 288178, 288179, 288185, 288180, 288187, 288161, 288188, 288192, 288193, 288194, 288195, 288197, 288181, 288200, 288182, 288183, 288184, 288201.